Beta-blockers are a type of drug used to treat high blood pressure. They are one of several classes of medicines used to treat the heart and related conditions. Beta-blocker overdose occurs when someone takes more than the normal or recommended amount of this medicine. This is for information only and not for use in the treatment or management of an actual overdose. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. The specific ingredient that can be poisonous in these drugs varies among the different drug makers. The main ingredient is a substance that blocks the effects of a hormone called epinephrine. Your local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1800-222-1222) from anywhere in the United States. All local poison control centers in the United States use this national number. This national hotline will let you talk to experts in poisoning. You should call if you have any questions about poisoning or poison control. You can call for any reason, 24 hours a day, 7 days a week. I have never heard of anyone using a non-selective beta blocker as a suicide agent but knowing what the drug does in therapeutic doses I'll guess that overdosing on it would feel pretty rotten because the overdosed would experience the normal side effects in a magnitude. One of the biggest issues in managing high blood pressure is medication compliance. Compliance is an issue because the side effects of antihypertensives in general are often more uncomfortable than the high blood pressure itself. After overdosing one would feel: profound weakness, excruciating headaches, dizziness to the point of not being able to change position without feeling faint or blacking out completely, severe body aches, and severe nausea and vomiting. These symptoms would increase in severity as the overdoser’s blood pressure dropped. When the person's blood pressure dropped to critically low levels I can only presume that they would begin to feel a burning stinging pain similar to peripheral neuropathy as the nerves in their extremities died from lack of a blood supply. They would also likely experience visceral pain as their internal organs became blood (oxygen) starved.
We report the first two documented cases of deliberate metoprolol overdose. However, a new, more selective beta-blocker -- metoprolol -- has been approved. J Anal Toxicol. 1984 Sep-Oct;85228-30. Fatal metoprolol overdose. Stajić M, Granger RH, Beyer JC. Metoprolol, a beta 1-adrenergic blocking agent, has been.